Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 6:49 PM MDT for Hinsdale County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 6:49 PM MDT (00:49 UTC)
- Expired
- Jul 19, 2004, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Hinsdale County, CO
The radar
The Grand Junction radar (KGJX), 141 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3010 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 200050 FFWGJT COC053-200345- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 649 PM MDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL HINSDALE COUNTY IN SOUTHWEST COLORADO * UNTIL 945 PM MDT * AT 649 PM MDT...A TRAINED WEATHER SPOTTER REPORTED HEAVY RAIN FROM THUNDERSTORMS NEAR LAKE CITY. MINOR FLOODING HAS ALREADY OCCURRED IN THE LAKE CITY AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3806 10734 3796 10736 3795 10721 3806 10720 $$ NADLER
2 follow-up statements
000 WGUS75 KGJT 200202 FFSGJT COC053-200345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 801 PM MDT MON JUL 19 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MDT FOR NORTH CENTRAL HINSDALE COUNTY... AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN ACROSS LAKE CITY. THE HEAVY RAIN IS MOVING SOUTHEAST AT 20 MPH AND IS TRAINING OVER THE SAME AREAS. MINOR MUDSLIDES HAVE BEEN REPORTED AROUND LAKE CITY AND NEARLY 1/2 INCH OF RAIN HAS BEEN OFFICIALLY REPORTED IN LAKE CITY SINCE 500 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3806 10734 3796 10736 3795 10721 3806 10720 $$ NADLER
000 WGUS75 KGJT 200340 FFSGJT COC053-200350- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 940 PM MDT MON JUL 19 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HINSDALE COUNTY HAS BEEN ALLOWED TO EXPIRE... HEAVY RAIN AND EXCESS RUNOFF HAS ENDED AROUND LAKE CITY. PERIODS OF LIGHT RAIN WILL PERSIST IN LAKE CITY THROUGH 11:00 PM...BUT ONLY LITTLE TO NO ADDITIONAL RAINFALL WILL OCCUR. STREAMS AND CREEKS ARE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3806 10734 3796 10736 3795 10721 3806 10720 $$ DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:50 PM MDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 19, 1:50 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 150 PM MDT MON JUL 19 2004 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN. STORM MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A FEW CELLS PRODUCING LOCALLY HEAVY RAIN. EXPECT ACTIVITY TO INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT LOW LEVEL MOISTURE HELPING TO KEEP MINS UP. OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH IS FCST TO SLIDE THROUGH THE NRN ROCKIES. WITH DRIER CONDITIONS MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER THE FA. RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK. GENERAL TREND IS TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD. TEMPS TO CLIMB A COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES... AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE TOWARD MET GUIDANCE. .LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS PACKAGE. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. JDC/MPM
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 19 2004 COZ001>014-017>023-UTZ022>025-027>029-201145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY... ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:01 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.